The Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, has urged parents and residents to remain calm after 64 students of Government Science Secondary School, Batagarawa, were hospitalised following reported adverse reactions to drugs administered during a Bilharzia prevention and treatment exercise.
The affected students were rushed to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina after experiencing vomiting, abdominal discomfort and dizziness shortly after taking the medication.
Some of the students were reportedly unconscious on arrival at the hospitals, triggering anxiety among parents and members of the school community.
Jibia confirmed that all 64 students had recovered following medical attention and that arrangements were underway for their return to school.
“The affected students have fully recovered, and we are making arrangements for their return to school,” the commissioner said.
He explained that primary healthcare authorities conducted the drug administration exercise in collaboration with the Batagarawa Local Government Council as part of efforts to prevent and control Bilharzia among schoolchildren.
The commissioner assured parents that the state government would investigate the circumstances surrounding the incident to establish what went wrong.
He added that food was being provided for the affected students before their return to school.
The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, earlier confirmed that some of the students were brought to the facility unconscious but subsequently responded to treatment.
“They were brought to the hospital unconscious,” Sani said, adding that the students were responding positively to medical care.
Two of the affected students, Abubakar Muhammad Khairi and Hassan Muhammad, said health officials measured their heights before administering the medication.
According to them, the number of tablets given varied, with some students receiving three tablets, others two, while some received one.
A parent, Maaruf Sani, who visited his children at the hospital, confirmed that they had recovered after receiving medical attention.
However, the precise cause of the students’ reactions had yet to be officially established. It remained unclear whether the incident was linked to the medication, the dosage or other factors associated with the exercise.
Bilharzia, also known as schistosomiasis, is a parasitic disease associated with exposure to contaminated freshwater. Preventive drug administration campaigns are routinely conducted in affected communities, particularly among school-age children, to reduce the prevalence of the disease and its complications.
The state government said it would investigate the incident to determine what caused the students to fall ill and prevent a recurrence.
We’ve got the edge. Get real-time reports, breaking scoops, and exclusive angles delivered straight to your phone. Don’t settle for stale news. Join LEADERSHIP NEWS on WhatsApp for 24/7 updates →
Join Our WhatsApp Channel


